New York, 2009

Damaging Wind in New York, September 28, 2009

September 28, 2009 · NWS OKX · 1 event in 1 county or zone

A strong cold front produced thunderstorms over Long Island and the adjacent coastal waters. Strong winds were produced by these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front produced thunderstorms over Long Island and the adjacent coastal waters. Strong winds were produced by these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 28, 5:36 PM EST, 29 minutes earlier.

Area forecast discussion, Sep 28, 5:36 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
636 PM EDT MON SEP 28 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE TRI-STATE THIS EVENING. A STRONG
STORM SYSTEM WILL SLOWLY DRIFT NORTHEAST FROM THE GREAT LAKES
TONIGHT TO NORTHERN NEW ENGLAND BY THURSDAY...AS WEAK HIGH
PRESSURE BUILDS INTO THE REGION. THE HIGH SLIDES OFFSHORE
THURSDAY NIGHT. A WARM FRONT SLOWLY APPROACHES FROM THE SOUTH
FRIDAY AND FRIDAY NIGHT...THEN MOVES INTO THE TRI-STATE THROUGH
SATURDAY NIGHT. A COLD FRONT CROSSES THE REGION SUNDAY...FOLLOWED
BY HIGH PRESSURE BUILDING IN TO OUR SOUTH MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LINE OF SHRA APPROACHING FROM CENTRAL NJ HOLDING TOGETHER NICELY
AS IT APPROACHES THE WESTERN PORTIONS OF THE CWA. STILL CANNOT
RULE OUT AN ISOLD TSTM WITH TOPS BETWEEN -30 AND -35C BUT HAVE
INCREASED POPS IN NJ/NYC AND PORTIONS OF WESTERN LI TO LIKELY WITH
THIS ACTIVITY THROUGH EARLY EVENING...THEN POPS TAPERING OFF BY
MORNING (LINGER SLIGHT CHANCE POPS LONGEST FAR EAST).

TONIGHT WILL BE LAST NIGHT WITH NEAR NORMAL TEMPERATURES FOR A
WHILE (CLOUD COVER AND WELL MIXED BOUNDARY LAYER WITH GUSTY SW
WINDS WILL HELP KEEP UP)...FOLLOWED MET/MAV BLEND.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
STRONG CUTOFF LOW DOMINATES OUR WEATHER IN THE SHORT TERM. WITH
COLDER AIR MOVING IN IN LOW TO MID LEVELS AND SHOT WAVE ENERGY
ROTATING AROUND THE LOW...HAVE POTENTIAL FOR MAINLY DIURNAL
SHOWERS (N/W NYC METRO)/SPRINKLES ELSEWHERE EACH DAY.

TUESDAY WILL BE THE ONLY DAY WITH NEAR NORMAL HIGHS (COOLER AIR
IN LOW LEVELS JUST STARTING TO BUILD IN PLUS DOWNSLOPE BOUNDARY
LAYER FLOW)...OTHERWISE TEMPERATURES WILL RUN ABOUT 10 DEGREES
BELOW NORMAL THROUGH THE PERIOD. FOLLOWED BLEND OF MAV/MET
GUIDANCE TUESDAY-WEDNESDAY NIGHT...THEN A BLEND OF MEX/MEX
ENSEMBLE MEAN/LOW MEMBER OF MEX ENSEMBLE MEAN FOR THURSDAY. HIGHS
WEDNESDAY AND THURSDAY WILL STRUGGLE TO REACH 60 OUTSIDE OF THE
NYC METRO WEDNESDAY AND THURSDAY.

STRONG PRESSURE GRADIENT AND FAIRLY STEEP LOW LEVEL LAPSE RATES
WILL PROMOTE BREEZY CONDITIONS THROUGH THE SHORT TERM (WINDS WILL
RELAX SLIGHTLY AT NIGHT - ESPECIALLY INLAND...THEN INCREASE AGAIN
DURING THE DAY).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
500 MB LOW SLOWLY MOVES OUT OF NEW ENGLAND...WITH MEAN RIDGING
OVER THE TRI STATE AREA THROUGH SATURDAY. AT THE SAME
TIME...ANOTHER UPPER LOW IS FORECAST TO MOVE EAST...REACHING THE
GREAT LAKES REGION BY SUNDAY MORNING. AT THE SURFACE...WEAK HIGH
PRESSURE OVER THE AREA GIVES WAY TO A BROAD LOW PRESSURE
SYSTEM...WHICH IS PROGGED TO MOVE INTO THE REGION ON SUNDAY.
AHEAD OF THIS...A WARM FRONT WITH OVERRUNNING MOISTURE AFFECTING
US BY FRIDAY NIGHT. WILL CONTINUE CONSISTENCY WITH THE PREVIOUS
FORECAST AND KEEP THURSDAY NIGHT AND THE DAYTIME HOURS OF FRIDAY
DRY AS THERE IS NOT ENOUGH CONFIDENCE IN THE TIMING/PLACEMENT OF
ANY EMBEDDED SHORTWAVES MOVING THROUGH...AS WELL AS SOME
UNCERTAINTY REGARDING HOW QUICKLY ANY OVERRUNNING PRECIP MOVES
IN.

CHANCE POPS THEN INTRODUCED FRIDAY NIGHT...AND LASTING THROUGH THE
WEEKEND. BEST OVERALL CHANCES LOOK LIKE SATURDAY NIGHT INTO EARLY
SUNDAY MORNING...WHEN LOW-END LIKELY POPS HAVE BEEN MAINTAINED.

DUE TO UNCERTAINTY OF THE TIMING OF THIS SYSTEM...SLIGHT CHANCE
POPS FOR MONDAY...THEN SOME MODEL CONSENSUS FOR ANOTHER UPPER
TROUGH AXIS/LOW MOVING IN MONDAY NIGHT WITH SLIGHT CHANCE POPS
CONTINUED.

HIGH TEMPERATURES THROUGH THE LONG TERM EXPECTED TO AVERAGE A
LITTLE BELOW NORMAL.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
LINE OF SHOWERS WITH BRIEF IFR VSBY AND WIND GUSTS UP TO 35 KT
MOVING THROUGH NYC TERMINALS ATTM WILL REACH KBDR/KISP BEFORE 00Z.
RADAR SHOWS STRONGER ECHOES LOFTING JUST BARELY TO THE MIXED PHASE
LAYER FOR CHARGE SEPARATION/LIGHTNING PRODUCTION...SO ONLY A LOW
PROBABILITY OF THUNDER...WITH CONFIDENCE LEVEL HIGH ENOUGH TO
MENTION ONLY AT KJFK...VCTS AT KLGA. WINDS WILL SHIFT SW AS THIS
LINE MOVES THROUGH AND DIMINISH TO ABOUT 5 TO 10 KT OVERNIGHT.

SW WINDS PICK UP TO 15 TO 25 KTS TUESDAY.

VFR AFTER THE LINE PASSES THROUGH. SCT TO BKN CU ON TUE.

OUTLOOK 00Z WEDNESDAY THROUGH SATURDAY...
TUE NIGHT THROUGH THU...VFR WITH GUSTY NW WINDS.
FRI...VFR WITH WINDS DIMINISHING.
SAT...SUB-VFR LIKELY AS FRONTAL SYSTEM APPROACHES.

&&

.MARINE...
HAVE EXTENDED SCA ON ALL WATERS THROUGH TUESDAY WITH WIND GUSTS
OF 25-30 KT EXPECTED AND COASTAL OCEAN WATERS THROUGH TUESDAY
NIGHT WITH WIND GUSTS TO 25 KT AND SEAS OF 4-7 FT EASTERN TWO
COASTAL ZONES AND 3-5 FT WESTERN ZONE. NOT QUITE CONFIDENT ENOUGH
IN POTENTIAL FOR 25 KT GUSTS TUESDAY NIGHT TO EXTEND SCA OVER
REMAINDER OF WATERS...THOUGH THIS MIGHT END UP BEING DONE BY
LATER SHIFTS. GRADIENT RELAXES ENOUGH BY WEDNESDAY NIGHT TO ALLOW
WINDS/SEAS TO FALL BELOW SCA LEVELS BY THEN. WEAK HIGH PRESSURE
BUILDING IN TO CLOSE THE WORK WEEK SHOULD PROMOTE SUB-SCA
CONDITIONS THEN.

NEXT CHANCE OF SCA CONDITIONS ARRIVES SATURDAY AS OCEAN SEAS
INCREASE IN RESPONSE TO INCREASING ONSHORE WINDS. A TIGHTENING
PRESSURE GRADIENT RESULTING FROM AN APPROACHING LOW PRESSURE
SYSTEM WILL BE THE CAUSE OF THESE INCREASING WINDS.

&&

.HYDROLOGY...
A TENTH TO A QUARTER OF AN INCH OF RAINFALL IS POSSIBLE THIS
EVENING ACROSS AREAS NW OF NYC METRO...WITH LESS THAN A TENTH OF
AN INCH EXPECTED ON AVERAGE ELSEWHERE. LESS THAN A TENTH OF AN
INCH IS EXPECTED WITH ANY SHOWERS (MAINLY N/W OF NYC METRO) TUE-
THU.

THE NEXT CHANCE FOR ANY SIGNIFICANT PRECIPITATION IS AHEAD OF A
WARM FRONT LATE THIS WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ330-335-338-
     340-345.
     SMALL CRAFT ADVISORY UNTIL 7 AM EDT WEDNESDAY FOR ANZ350-353-
     355.

&&
Hazardous weather outlook, Sep 28, 3:12 AM EST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
412 AM EDT MON SEP 28 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-290815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
412 AM EDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-290815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
412 AM EDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 28, 5:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
618 PM EDT MON SEP 28 2009

CTZ005-009-NJZ003-006-NYZ071>078-080-282315-
BERGEN-BRONX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK
(MANHATTAN)-NORTHERN FAIRFIELD-NORTHWEST SUFFOLK-QUEENS-RICHMOND
(STATEN IS.)-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-SOUTHWEST
SUFFOLK-
618 PM EDT MON SEP 28 2009

...SHOWERS WITH GUSTY WINDS WILL IMPACT NEW YORK CITY...THE
IMMEDIATE NORTHERN AND WESTERN SUBURBS...AND WESTERN LONG ISLAND...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY SHOWERS EXTENDING FROM BRONXVILLE TO BAY RIDGE TO 7
MILES NORTH OF RUMSON TO 5 MILES EAST OF FREEHOLD...OR ALONG A LINE
EXTENDING FROM NEW ROCHELLE TO THE VERRAZANO NARROWS BRIDGE TO 7
MILES NORTH OF RED BANK TO FREEHOLD...AND MOVING NORTHEAST AT
55 MPH.

THESE STORMS WILL BE...
  NEAR SCARSDALE BY 625 PM.
  NEAR FOREST HILLS BY 630 PM.
  NEAR THE CLEARVIEW EXPRESSWAY BY 635 PM.
  NEAR LITTLE NECK BY 640 PM.
  NEAR NEW CANAAN BY 645 PM.
  NEAR WILTON BY 650 PM.

WINDS UP TO 40 MPH AND BRIEF HEAVY RAIN ARE EXPECTED. A RUMBLE OF
THUNDER MAY BE POSSIBLE.

GOODMAN

The radar

The Brookhaven radar (KOKX), 44 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk

When
September 28, 6:05 PM EST
Where
Suffolk County, Dix Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.820, -73.380

Law Enforcement reported that trees and wires were downed by strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197776.